Tennessee, 2024

Tornado in Tennessee, March 15, 2024

March 15, 2024 · NWS HUN · 1 event in 1 county or zone

A line of thunderstorms dropped southeast through southern middle Tennessee during the early morning hours of the 15th. A brief EF-0 tornado occurred just southwest of Belvidere in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of thunderstorms dropped southeast through southern middle Tennessee during the early morning hours of the 15th. A brief EF-0 tornado occurred just southwest of Belvidere in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 15, 2:51 AM CST, 47 minutes earlier.

Area forecast discussion, Mar 15, 2:51 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
351 AM CDT Fri Mar 15 2024

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Today)
Issued at 351 AM CDT Fri Mar 15 2024

This evening into the early hours of Saturday morning, strong to
severe thunderstorms, which accompanied a passing upper level
system have moved north and east of the area. These storms (from
reports we have received) produced up to quarter sized hail and
rainfall amounts of around an inch across parts of the area. A
brief break in the action has come to an end, as another area of
more numerous showers and thunderstorms near from the NW. This
line, creeping to the ESE was moving over parts of far NW Alabama
as of this writing.

A somewhat more stabilized lower atmosphere after the earlier
activity, should help temper an overall severe potential in
comparison to the earlier storms. We still cannot rule out a few
strong to severe storms early this morning, as the line traverses
the Tennessee Valley. The main threat will be locally heavy
rainfall. Additional new rainfall totals range from over an inch
to near 2.5 inches (heavier amounts west and lighter amounts
east). The higher amounts of rain falling in areas that have
received good dose earlier could have ponding of water and a small
risk for flash flooding. Shower coverage should taper off from
NW-SE during the mid and late morning.

This afternoon, depending upon how much sun breaks through could
result in redevelopment of more showers and possible storms. This
occurring looks unlikely at this time. Otherwise, a slightly
cooler day with highs in the mid to upper 60s - definitely cooler
than the lower 80s most of the area experienced on Thursday.

&&

.SHORT TERM...
(Tonight through Monday)
Issued at 351 AM CDT Fri Mar 15 2024

Late in the afternoon and this evening, a cold front should sweep
in NW-SE manner across the area. The passage of this front should
end rain chances in a similar manner in the early evening, as
drier air filters in. Temperatures will take a turn downward,
cooling into the mid 40s to around 50 by daybreak Saturday. Under
decreasing clouds, more seasonably mild conditions with highs in
the mid 60s.

A disturbance riding along the front that moved to our south this
morning, which will become stationary to our south will bring an
increase in clouds, and lower end rain chances on Sunday. The best
rain chances will occur near and south of the Tennessee River.
Highs to start the new week should warm into lower 60s. These
showers will come to an end Sun evening, as yet a strong cold
front drives southward across the area. This front will bring
colder air to the area, with lows tumbling into the mid/upper 30s.
Under mostly sunny skies, highs on Monday will only rise to
around 50. Monday is also the first day of astronomical spring,
which begins late in the evening.

&&

.LONG TERM...
(Monday night through Thursday)
Issued at 351 AM CDT Fri Mar 15 2024

The impact of the airmass change will be really felt Mon night,
was lows chilling into the low/mid 20s. Given that our growing
season is starting, more frost and/or freeze warnings will likely
be needed early next week. Highs on Tuesday under sunny skies will
again be chilly, in the mid to upper 50s. Not as cold Tue night
with lows in the mid/upper 30s. Highs on Wednesday should warm
back into the mid 60s. Another weak system nearing from the west
will bring more clouds and lower end chances of showers on
Thursday. Highs then should range in the mid/upper 60s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1259 AM CDT Fri Mar 15 2024

An initial round of convection related to a warm front will
continue to progress northeastward and away from the terminals
early in the TAF period, leaving a bkn layer of MVFR stratus and
lgt SSE flow in its wake. However, a slow-moving outflow boundary
and band of heavy TSRA will sag southeastward during the early
morning hours, reaching MSL/09Z and HSV/10Z. Prevailing cig/vsby
conds will quickly fall into the IFR range (if not lower) as this
line drifts slowly southeastward, with the most significant
impacts (and potential for AWW issuance) coming from 9-13Z/MSL and
10-14Z/HSV. Light-moderate rain and embedded TSRA will occur for
several hours (thru 20Z) in the wake of the outflow boundary,
accompanied by persistent low cigs/vsby. As the coverage of precip
decreases arnd 20Z, both vsby and cig conds will begin to
improve. However, a low stratus layer will remain intact thru the
end of the period, even in the wake of a frontal wind shift to NW
arnd 00Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...RSB
SHORT TERM....RSB
LONG TERM....RSB
AVIATION...70

In the hours before

Local storm report, Mar 14, 10:27 PM CST, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
1127 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Hail             Russellville            34.51N 87.73W
03/14/2024  E1.00 inch       Franklin           AL   Public

&&
Special weather statement, Mar 14, 10:36 PM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1136 PM CDT Thu Mar 14 2024

ALZ006-009-TNZ096-097-150500-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
1136 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH MIDNIGHT CDT...

At 1136 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 8 miles east of Moores Mill, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moores Mill, Huntland, New Market, Tims Ford Lake, Lexie Crossroads,
Princeton, Plevna, Harmony, Jericho, and Elora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3522 8626 3507 8598 3472 8633 3483 8651
TIME...MOT...LOC 0436Z 213DEG 33KT 3485 8637

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RSB
Special weather statement, Mar 14, 11:01 PM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1201 AM CDT Fri Mar 15 2024

TNZ076-096-097-150530-
Franklin TN-Moore TN-Lincoln TN-
1201 AM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT MOORE...NORTHEASTERN LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES THROUGH 1230 AM CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 9 miles north of Fayetteville, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Tims Ford Lake, Mulberry,
Chestnut Ridge, Howell, Belleville, Lois, and Mimosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3528 8613 3515 8664 3529 8670
      3533 8660 3537 8659 3535 8654 3536 8649
      3533 8646 3532 8642 3535 8641 3536 8633
      3540 8629
TIME...MOT...LOC 0501Z 246DEG 23KT 3528 8659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RSB
Special weather statement, Mar 14, 11:15 PM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1215 AM CDT Fri Mar 15 2024

ALZ006-009-TNZ097-150600-
Madison AL-Jackson AL-Franklin TN-
1215 AM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON AND SOUTHERN FRANKLIN COUNTIES THROUGH 100 AM
CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green,
Skyline, New Market, Alabama A And M University, Hytop, Bass, and
Maysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 8587 3472 8653 3490 8661 3499 8637
      3499 8632 3501 8632 3514 8599
TIME...MOT...LOC 0515Z 248DEG 31KT 3484 8649

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RSB
Local storm report, Mar 15, 1:17 AM CST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
217 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     3 SSE Red Bay           34.40N 88.12W
03/14/2024                   Franklin           AL   Emergency Mngr

            Tree down on power lines. Time estimated
            from radar.

&&
Special weather statement, Mar 15, 3:02 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
402 AM CDT Fri Mar 15 2024

ALZ001>007-009-150945-
Lawrence AL-Madison AL-Morgan AL-Lauderdale AL-Franklin AL-
Limestone AL-Colbert AL-Jackson AL-
402 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...NORTHERN
MADISON...LIMESTONE...EASTERN LAUDERDALE...COLBERT...FRANKLIN...
NORTHWESTERN MORGAN AND LAWRENCE COUNTIES THROUGH 445 AM CDT...

At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Ardmore to near Belmont.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Decatur, Madison, Florence, Athens, Muscle Shoals,
Russellville, Sheffield, Tuscumbia, and Moulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3460 8814 3500 8735 3499 8613 3430 8728
      3432 8817
TIME...MOT...LOC 0902Z 282DEG 36KT 3496 8708 3450 8814

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30

The radar

The Northeast Alabama radar (KHTX), 24 km away, was scanning. The volume nearest the first event began at 09:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Franklin

When
March 15, 3:38 AM CST to 3:39 AM CST
Where
Franklin County, 0.64 mi SE of Belvidere to 0.84 mi SE of Belvidere
Rating
EF0
Path length
0.31 mi
Path width
20 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.123, -86.194

Drone imagery indicated a narrow and brief tornado touched down on a farm adjacent to U.S. Highway 64 southwest of Belvidere. The tornado snapped and uprooted a few trees on the farm before traveling east to a neighboring building materials company. Here, a number of small unsecured manufactured portable barns were shifted about, including one that was toppled over.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyThe tornado archive for Tennessee, 2024Warnings in Tennessee, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171265.